Ask a doctor

Can Botox Migrate to the Retina if Injected on the Forehead and Cause a Blind Spot?

Doctor Answers (11)

Your injector should be experienced

+2

The short answer to your question is, no, botox can be safely injected into the muscles around the eyes. There is a vast network of interconnecting arteries and veins around the eyes however. There are many case reports about other products, like fillers, being injected around the eyes which have resulted in embolization of the product into the arteries and veins of the retinan, which have left patients with visual field problems however. Your doctor should be able to tell you about these risks. As always, you should select someone who is experience and knowledge of the area being injected.
 


South Burlington Oculoplastic Surgeon

Botox embolization not likely

+1

Embolization of Botox via the central retinal artery will not cause retinal injury. However, inadvertent injection of facial fillers into this artery can cause blindness. Rest assured that Botox is safe to inject into the forehead muscles and will not cause distal effects.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

Botox is not associated with blindness as a complication

+1

No. Botox will not affect the visual part of the retina. It works by preventing nerve communication with muscles that move. There are no moving muscles of the retina. Botox is not a thick liquid that could plug up a blood vessel and interfere with the retina's oxygen supply.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

While nothing is impossible, it is highly unlikely

+1

Injections of other medications, especially steroids but even fillers, can enter a blood vessel and result in embolization or thrombosis of a vessel.  It this were to occur to the central retinal artery, then it COULD cause blindness.  However, this would be very difficult to accomplish unless you were injecting deep into the orbit, or trying intentionally to inject into another artery that supplies this area.  None of the superficial facial or forehead vessels do this, and so injection of material into these areas is considered safe practice.  

And while these concerns may exist for other materials, the theoretical risk of Botox causing a similar problem is even lower.  Even though Botox has been shown in animal studies to transit the nerve via axoplasmic transport and end up in the cell body in the central nervous system (CNS), the amount of Botox that can make it to the CNS is miniscule and there has never been shown to be any real impact of this phenomenon.  Also, it has never been shown to occur in humans anyway.  

Harry Mittelman, MD
San Francisco Facial Plastic Surgeon

Botox and blindness

+1

I have never heard of Botox causing blindness. I do not even think this is a theoretical consideration based upon common injection areas. However, with filler, it is a different issue and has been reported and is theoretically possible of filler is inadvertently injected into a retinal blood vessel.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Fillers might do this, but not BOTOX®

+1

You may be confusing reports of very rare retinal complications after injections of fillers [for example, Restylane® or fat] into the area around the eyes. In such cases the filler might accidentally be injected into a blood vessel and travel through the network of vessels around the eye, ultimately blocking a vessel in the retina and causing visual problems.

BOTOX® [and other formulations of BTX-A, including Dysport® and XEOMIN®] are liquids [saline] and have no ability to block vessels or to affect the retina.

If you have a visual problem you should get it checked out right away by an ophthalmologist, because some visual problems can be corrected if dealt with early.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Can Botox injected on forehead cause blindness?

+1

Assuming it is injected properly, it is hard to imagine ANY scencario in which this could happen.  Blindness is not a side effect of Botox and normally if injected properly the risk of drooping of the eyebrow or eyelid although possible is small.  If that were to happen however,  it is conceivable that your vision could be affected but it would be a physical interference of the vision by a weakened eyelid. This of course is not blindness and an untoward effect such as this could be improved with some eyedrops and is temporary regardless.  Don't be scared off by a concern about potential blindness.

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

Can botox migrate to the retina

+1

Only if you put the needle into the eyeball and really push hard.

If this occurs, you have significant other issues.

When injected into the muscles around the eye, it is unlikely to have migration backwards and most if not all of the product is rapidly taken up by musles. The amounts injected are miniscule so I dont think it is an issue.

Kenneth Beer, MD
Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Botox injections are safe and effective

+1

The short answer is no. Botox is one of the most studied drugs available today. When used as directed for cosmetic purposes it is very safe and the main risk is bruising from the treatment, which is temporary. The good news is that this is not something to worry about from botox, however, if you are having an issue, you should definitely see an eye doctor so they can evaluate and help you understand the possible underlying cause of your visual changes.

Doris Day, MD
New York Dermatologic Surgeon

Botox Cosmetic does not cause blindness.

+1

BOTOX is injected into muscles of facial expression and primarily affects the location it is injected.  A small amount of the agent can spread in the blood stream to cause systemic side effects.  These are minimal for cosmetic treatments.  There effects are primarily associated with injecting BOTOX for medical reasons.  Blindness is not a known side effect of this agent.  So rest assured that your treatment will not cause blindness.  However, there are a variety of reasons that you might experience sudden changes in your vision unrelated to BOTOX.  If you are experiencing a change in your vision you are advised to immediately seek assessment by an ophthalmologist.  If you can't arrange this, go to an emergency room.  They will assess you and have you seen by an ophthalmologist if this is warranted.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.